Alert archive / Alabama / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Birmingham, AL

June 11, 2008Tuscaloosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 11, 2008, 5:42 PM CDT for Tuscaloosa County, Alabama. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 5:42 PM CDT (22:42 UTC)
Expired
Jun 11, 2008, 7:15 PM CDT
In force
93 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 112242
FFWBMX
ALC125-120015-
/O.NEW.KBMX.FF.W.0005.080611T2242Z-080612T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT...

* UNTIL 715 PM CDT

* AT 536 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  LURLEEN STATE PARK AND DEERLICK CREEK CAMPGROUNDS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3338 8768 3337 8737 3302 8739 3302 8769
TIME...MOT...LOC 2242Z 180DEG 0KT 3322 8755

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:43 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 11, 3:43 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT WED JUN 11 2008

.SHORT TERM...TONIGHT AND TOMORROW.

MUCH OF THE AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT WILL
DIMINISH AFTER SUNSET. HOWEVER...WITH MULTIPLE OUTFLOW
BOUNDARIES...ISOLATED ACTIVITY WILL LIKELY LINGER INTO THE OVERNIGHT
PERIOD. A SIMILAR SETUP IS EXPECTED TOMORROW AS LOW LEVEL FLOW
CONTINUES TO BRING MOIST AIR INTO THE AREA. THE BETTER CHANCES FOR
DEVELOPMENT WILL BE IN THE SOUTHEAST PORTION OF THE FORECAST
AREA...ALTHOUGH ANY LOCATION COULD POSSIBLY SEE RAIN.

CLOUD COVER IS EXPECTED TO HANG AROUND TONIGHT...KEEPING
TEMPERATURES GENERALLY UP IN THE LOW 70S. TOMORROW...HIGHS IN THE
LOW/MID 90S ARE EXPECTED AGAIN.

14

.LONG TERM...FRIDAY THROUGH WEDNESDAY...

THE THOUGHTS REMAIN THE SAME FOR THE EXTENDED PACKAGE THIS
AFTERNOON. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH THE ECMWF
POINTING TOWARD A MORE CLIMATOLOGICALLY FAVORED MEAN FLOW THAN THE
SLIGHTLY MORE AMPLIFIED GFS. WILL GENERALLY TAKE A MIXED APPROACH
COMBINED WITH PREVIOUS FORECAST. THESE MODELS INDICATE A CHANGE IN
THE UPPER LEVEL PATTERN WE HAVE BEEN EXPERIENCING THE PAST SEVERAL
DAYS. THE UPPER RIDGE CELL RECENTERS ITSELF OVER THE DESERT
SOUTHWEST AS A TROUGH DIGS OVER THE EASTERN CONUS BY MONDAY
AFTERNOON. THE GENERALLY WEAK FLOW ALOFT WILL TRANSITION TO A
NORTHWEST FLOW.

HIGH MEAN RELATIVE HUMIDITY AND PRECIP WATER VALUES AROUND 2 INCHES
STILL ADVERTISED FOR FRIDAY AND SATURDAY. AT THIS TIME...LOOKS LIKE A
FEW STORMS WILL BE EFFICIENT RAIN PRODUCERS AS ATMOSPHERE IS
NEARLY SATURATED. COLD FRONT APPROACHES FROM THE NORTHWEST OF
SATURDAY. AT THIS TIME...FEEL POPS WILL BE HIGHEST WITH THE ADDED
CONVERGENCE FROM THE FRONT AND ASSOCIATED TROUGH ALOFT ENHANCING
LIFT. BUT STILL EXPECTED SCATTERED TO NUMEROUS ACTIVITY EACH DAY.
WILL KEEP HIGHER POPS OVERNIGHT THAN PREVIOUS FEW DAYS DUE TO HIGH
MOISTURE AND BOUNDARIES AIDING LIFT.

AS PATTERN TRANSITIONS...DRIER AIR WILL BEGIN FILTERING INTO
CENTRAL ALABAMA. I DO THINK THIS WILL EVENTUALLY OCCUR BUT I JUST
SLOWED IT DOWN JUST A BIT COMPARED TO THE GFS SOLUTION. SO FOR MONDAY
THROUGH WEDNESDAY...KEPT THINGS DRY WITH NEAR SEASONAL READINGS.

75/LINHARES

&&

.AVIATION...18Z TAF DISCUSSION.

ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE AT ALL AVIATION TAF
SITES THROUGH THE EARLY EVENING. SOME STRONG STORMS ARE ANTICIPATED
SO A SUDDEN WIND SHEAR CHANGE AND HAIL IS EXPECTED IN THE NEAR-STORM
ENVIRONMENT.  MUCH OF THE STRONGER CONVECTION SHOULD BE ENDING
SEVERAL HOURS AFTER SUNSET...HOWEVER SOME SHOWERS AND ISOLATED
THUNDER COULD PERSIST THROUGH THE OVERNIGHT. FOG DEVELOPMENT IS
POSSIBLE AT LOCATIONS THAT RECEIVE HIGHER RAINFALL. DID NOT INCLUDE
LOWER VISIBILITIES IN THIS ISSUANCE.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  89  69  89  69 /  30  30  20  50  40
ANNISTON    69  89  68  87  69 /  30  40  30  50  40
BIRMINGHAM  71  89  72  87  71 /  20  30  20  50  40
TUSCALOOSA  72  91  70  89  71 /  20  30  20  50  40
CALERA      70  89  70  87  70 /  20  30  20  50  40
AUBURN      70  89  70  86  68 /  30  40  30  50  40
MONTGOMERY  71  89  70  88  71 /  30  40  30  50  40
TROY        69  89  68  88  70 /  30  40  30  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

14/75/14
Hazardous weather outlook, Jun 11, 5:30 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT WED JUN 11 2008

ALZ011>015-017>050-121030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL ALABAMA
BETWEEN NOON AND 9 PM. A MAJORITY OF THE ACTIVITY WILL DEVELOP
DURING AND JUST AFTER THE MAXIMUM AFTERNOON HEATING ALONG A SLOW
MOVING SURFACE BOUNDARY. STRONG WINDS UP TO 45 MPH AND HAIL ARE THE
MAIN THREATS WITH THESE STORMS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 5:02 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT WED JUN 11 2008

ALZ021-112245-
CLEBURNE-
502 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE COUNTY UNTIL 545 PM CDT...

AT 457 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR RANBURNE...OR 14 MILES SOUTH OF TALLAPOOSA...MOVING
NORTHWEST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RANBURNE.
  ABERNATHY.
  FRUITHURST.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jun 11, 5:16 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT WED JUN 11 2008

ALZ027-028-112300-
CLAY-TALLADEGA-
516 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN CLAY AND TALLADEGA COUNTIES
UNTIL 600 PM CDT...

AT 514 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WOODSTOCK...OR 11 MILES NORTH OF GOODWATER...MOVING
WEST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROSELLE.
  WOODSTOCK.
  SYCAMORE.
  ALPINE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jun 11, 5:20 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT WED JUN 11 2008

ALZ041-043-044-112300-
AUTAUGA-ELMORE-MONTGOMERY-
520 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...ELMORE AND MONTGOMERY
COUNTIES UNTIL 600 PM CDT...

AT 519 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MONTGOMERY ZOO...OR NEAR MONTGOMERY...MOVING
NORTHWEST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TALLAPOOSA RIVER WATER PLANT.
  BOYLSTON.
  HUNTER.
  BOB WOODRUFF LAKE.
  COOSADA.
  WETUMPKA MUNICIPAL AIRPORT.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jun 11, 5:30 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED JUN 11 2008

ALZ023-112315-
TUSCALOOSA-
530 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 615 PM
CDT...

AT 523 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF MCFARLAND MALL...OR 10 MILES SOUTH OF
TUSCALOOSA. THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 5:37 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT WED JUN 11 2008

ALZ024-112315-
JEFFERSON-
537 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 615 PM CDT...

AT 531 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CENTER POINT...OR NEAR TRUSSVILLE...MOVING WEST AT
3 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 11, 5:39 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT WED JUN 11 2008

ALZ017-026-112330-
BLOUNT-ST. CLAIR-
539 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND ST. CLAIR COUNTIES UNTIL
630 PM CDT...

AT 531 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF ASHVILLE...OR 9 MILES SOUTHEAST OF
ONEONTA...MOVING WEST AT 3 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:10 PM CDTSevere Thunderstorm WarningBMXChambers, Lee50 min
Jun 11, 3:21 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery24 min
Jun 11, 3:57 PM CDTSevere Thunderstorm WarningBMXChambers, Lee30 min
Jun 11, 4:40 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell35 min
Jun 11, 5:23 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery37 min
Jun 11, 5:24 PM CDTSevere Thunderstorm WarningBMXMontgomery36 min
Jun 11, 5:33 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore27 min
Jun 11, 5:41 PM CDTSevere Thunderstorm WarningBMXCleburne34 min
Jun 11, 5:45 PM CDTSevere Thunderstorm WarningBMXJefferson30 min
Jun 11, 5:51 PM CDTSevere Thunderstorm WarningBMXAutauga39 min
Jun 11, 5:55 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa35 min
Jun 11, 5:58 PM CDTSevere Thunderstorm WarningBMXBlount37 min
Jun 11, 6:13 PM CDTSevere Thunderstorm WarningBMXJefferson32 min
Jun 11, 6:16 PM CDTSevere Thunderstorm WarningBMXHale29 min
Jun 11, 6:27 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby48 min
Jun 11, 6:49 PM CDTSevere Thunderstorm WarningBMXCherokee56 min

Nearby

Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.